Stay Tuned/The Cold War

From Eccentric Flower

 



stay tuned
 

There was no column for 20 April 97, so I have put this, originally a sidebar item, into the space.



The Cold War
21 April 1997


[21 February 2007:] About the only thing that's changed in this article in ten years is that pseudoephedrine hydrochloride is now nearly impossible to find in OTC drug preparations, due to meth-lab hysteria and excessive nanny-stateism ... but let's not get started on that. All the other information here is still valid, although product names may have changed and Tylenol may have whittled down their line a bit.


I want you to adopt a new habit. When you're buying cold medicines and/or analgesics (i.e. aspirin), I want you to ignore the front of the box completely. Honest. I want you to immediately flip over to the back of the box and read the active ingredients. You'll find it a revelatory experience and you might save some money in the process.

Over-the-counter cold medicines are huge business in this country and the line extension game is in full force, as manufacturers find as many ways to mix and match combinations of the same five or six drugs as they can possibly justify.

Why, just today, I was on the Tylenol site, and here's their featured product line (not counting the medicines for kidlets):

Extra Strength Tylenol Geltabs
500mg acetaminophen
Tylenol Extended Relief Caplets
650mg acetaminophen
Extra Strength Tylenol PM Geltabs
500mg acetaminophen
25mg diphenhydramine hydrochloride
Tylenol Allergy Sinus Geltabs
500mg acetaminophen
2mg chlorpheniramine maleate
Tylenol Severe Allergy Caplets
500mg acetaminophen
12.5mg diphenhydramine hydrochloride
Tylenol Sinus Geltabs
500mg acetaminophen
30mg pseudoephedrine hydrochloride
Tylenol Flu Non-Drowsiness Gelcaps
500mg acetaminophen
30mg pseudoephedrine hydrochloride
15mg dextromethorphan hydrobromide
Tylenol Cold Severe Congestion Formula Caplets
325mg acetaminophen
15mg dextromethorphan hydrobromide
200mg guaifenesin
30mg pseudoephedrine hydrochloride

Whew. Is it any wonder Tylenol's pages have a section called "Which Tylenol To Take?"

Just for jollies, and to show you what kinds of fun and games I'm talking about, let's unscramble the puzzle above. But before we do this, we'll need a little background.


Building Blocks

All over-the-counter cold medicines are a combination of the following types of drugs: analgesics/antipyretics (painkiller/fever reducer), antihistamines (allergy relief), antitussives (cough suppressant), expectorants (cough aid), and decongestants.

The analgesic common to all the concoctions above is acetaminophen. No surprise there; that's Tylenol's staple business - they were the first to market acetaminophen, and they throw it into everything they sell. Most analgesics are also antipyretics and anti-inflammatories. Acetaminophen is unusual; it's not an anti-inflammatory, which is why you never see it prescribed for arthritis pain.

It is prescribed a lot in hospitals, though. They like it because it doesn't cause gastrointestinal bleeding the way continual use of salicylates (i.e. aspirin) can, and it's reasonably safe to give to pregnant or lactating women. Hospitals made Tylenol what it is today; they were using it long before the public had heard of it.

Chlorpheniramine is an antihistamine, an allergy reliever. Specifically, it blocks histamine release (see? these names make sense), which means that the allergy symptoms the histamines would trigger never happen. It must be a fairly strong antihistamine, too, if there's only 2 mg of it in the tablet.

(In Tylenol-speak, a "geltab" is a tablet coated in gelatin to make it easier to swallow. A "caplet" is a tablet, but in an oval capsule shape instead of round. A "gelcap" is a gelatin capsule full of a liquid dosage. Apparently "pill" isn't sexy enough.)

Antihistamines tend to make people sleepy, so the fun here is trying to balance as large a dosage as possible (consumers always go for the heaviest sledgehammer) with the chance of drowsiness. Drowsiness is perceived as being a good thing in a "nighttime" medicine and a bad thing in a "daytime" medicine. Frequently, the only difference between a day and a night formula is the amount of antihistamine.

Diphenhydramine is an interesting drug. It's an antihistamine, too, but it's also many other things: an antitussive (suppresses the cough reflex), an antidyskinetic (relieves motion sickness), and a mild sedative! Needless to say, you won't find this in a "daytime" medicine. The Severe Allergy Caplets are Tylenol's attempt to find a non-drowsy dosage of this drug; the PM Geltabs are exactly the same, but with a double hit of diphenhydramine, and may knock you on your ass.

Antitussives (which go direct to your central nervous system and clamp down on that cough reflex), expectorants (which change the character of that nasty fluid in your throat so you can cough it up more easily), and throat anaesthetics (which numb the throat, natch), are the three types of "cough suppressant" available, and you should know which is which. Dextromethorphan is the most popular antitussive; guaifenesin is the favored expectorant; cough syrups like Robitussin contain some of both.

You should also know that many doctors say that if you're coughing, your body's trying to do something useful and that you should only dose it if you can't sleep. Also, drinking a lot of liquids is probably a better expectorant than taking a slug of goo.

Let's see. Painkiller, cough goo, allergy remedy ... we're missing one. Oh, yes! Decongestant.

Decongestants work by dilating your nasal passages. This means they have to excite your nervous system. An injection of epinephrine (adrenaline) makes a hell of a decongestant, but is probably a little stronger than you want. Pseudoephedrine is by far and away the most common decongestant in these formulas.

You won't see pseudoephedrine in "nighttime" medicines, because it gets you wired (although I swear NyQuil had it at one point before the pseudoephedrine scare - see top - maybe the 10% alcohol punch cancelled it out?) You sure will see it in "daytime" medicines, though - or could before we all succumbed to hysteria. If you put it and an antihistamine in the same medicine, do they cancel each other out? Not always. I can personally testify that it's possible to be wired and nearly unconscious at the same time.


Dose Me, Baby

So, with facts in hand, let's consider that list again:

Extra Strength Tylenol Geltabs
Painkiller, stronger than standard 325mg Tylenol, which isn't even on this list; like I said, the customers tend to buy only the heaviest sledgehammer. The 500mg dose is the standard for the rest of this list unless noted.
Tylenol Extended Relief Caplets
An even bigger dose of painkiller, but in a cellulose-laden tablet which takes a long time to dissolve in the stomach. For once it's the "Inactive Ingredients" which deserve scrutiny.
Extra Strength Tylenol PM Geltabs
Painkiller, plus a heavy shot of antihistamine. Note that the "PM" implies drowsiness, but does not necessarily imply the antihistamine has been added.
Tylenol Allergy Sinus Geltabs
Here the word "allergy" is used, but for a different (and presumably pretty potent) antihistamine.
Tylenol Severe Allergy Caplets
Like the Extra Strength PM, but with exactly half the antihistamine. I guess this means it's safe to put "Allergy" on the label now ....
Tylenol Sinus Geltabs
"Sinus" is usually a code for "decongestant" even though many "sinus" symptoms are better served by an antihistamine. Painkiller plus decongestant.
Tylenol Flu Non-Drowsiness Gelcaps
Would you have been able to tell what was in this from the name? Painkiller, the standard dose of decongestant, and a normal dose of cough suppressant. (The usual dextromethorphan dose is 15 to 20mg, be it from a bottle, capsule, or whatever.) Notice the "non-drowsiness." Cold medicine makers love to put that on labels when a decongestant is involved; it makes a vice look like a virtue.
Tylenol Cold Severe Congestion Formula Caplets
Here's a case where the painkiller dose is the usual 325mg, probably because there's so much to cram into a single pill! If this had an antihistamine, it would cover all the bases.

Notice the doses don't change much. This isn't just Tylenol; do some comparison shopping. The same four or five drugs keep popping up and in the same dosages. Dosages of analgesics vary widely, but finding a dose of pseudoephedrine other than 30mg is very hard. Sometimes it's because a larger dosage is inadvisable; these drugs are not as harmless as you think (well, guaifenesin probably is, but the rest aren't).

So, what ramifications does this have for you?


Smart Shoppers Save, and All That

Well, to begin with, buy generics. 500mg of generic acetaminophen is the same as 500mg of straight Tylenol, and don't let anyone tell you any differently. There is essentially no quality control difference (besides, if anyone's had problems with bad substances getting into the pill bottle, it's Tylenol - ahem) and the generics are always cheaper, often as little as half the cost.

Second, although cold medicines more than a year old aren't reliable (they won't hurt you, but they may be inert by now), many of us have leftovers from the last cold. If you know in advance that you need to take 30mg of pseudoephedrine plus 500mg of acetaminophen, and you've already got the plain Tylenol in your medicine cabinet, don't bother buying the fancy cold medicine - just go get some Sudafed (or better yet, the generic straight pseudoephedrine). (Back when you could get it - grrr!)

Now the disclaimer: Clearly this is not something you want to do with prescription drugs, or do blindly. In other words, this assumes you read all the labels (something you should be doing anyway), and that you've cleared your dosage plans with your doctor (something else you should be doing). I'm not a doctor, and I don't take cold medicines at all if I can avoid it, so don't use me as a self-dosing example. I just don't want you to have to pay for medicine you already own.

Third, start reading those labels. You should always know what you're putting in your body. If you've got $30 or so to spare and you can follow a little pharmacy-speak, you might consider buying one of several "drug guides for nurses" available at your local bookstore. They all have basically the same listings, so choose one whose indexing method makes sense to you.


and now back to our program


The material on these pages is copyright © 1997-2007. All rights reserved.

It is assumed that every brand name, slogan, corporate name, symbol, design element, et cetera mentioned in these articles is a protected/trademarked entity, the sole property of its owner(s), and acknowledgement of this status is implied. When advertising materials are excerpted here it is for express purposes of commentary and criticism, and thereby protected under the Fair Use provisions of U.S. copyright law.

Personal tools
eccentric flower
fiction